MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX FX 15 HOLLOW FIBER OXYGENATOR AF; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX FX 15 HOLLOW FIBER OXYGENATOR AF; OXYGENATOR, CARDIOPULMONARY BYPASS
Catalog Number 1CX*FX15E
Medical Device Problem Code Pressure Problem (3012)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 06/03/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The actual device was not returned to the manufacturing facility for evaluation.Therefore, the investigation was based on the evaluation of user facility information and the retention sample.Visual inspection revealed no defects.The retention sample was tested for its gas transfer performance respectively in accordance to the factory's shipping inspection protocol.Bovine blood was circulated in the oxygenator module under the following conditions: v/q=1, fio2=100% and the flaw rate of 5l/min.And 3l/min.No anomalies were revealed in the gas transfer performance of the retention samples, with the obtained values meeting the factory specifications.A review of the device history records and the product release decision control sheet of the involved product code/lot number combination was conducted with no relevant findings.A search of the complaint file found no other report with the involved product code/lot# combination.The investigation results verified that the retention sample was the normal product.There is no evidence that this event was related to a device defect or malfunction and the exact cause cannot be determined.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.All available information has been placed on file in quality assurance for appropriate tracking, trending and follow-up.H3 other text : device not returned to manufacturer.
 
Event or Problem Description
The user facility reported insufficient gas exchange in the fx15 capiox device during cardiopulmonary bypass.Follow up communication with the user facility confirmed the following information: the fx15 oxygenator was faulty and did not adequately oxygenate the patient, resulting in a required change out; it was reported that the oxygen delivery, prior to bypass initiation was tested and was delivering properly; upon initiation of bypass with oxygen delivery set at 100% and sweep of 2l, no color change was noticed between the venous and arterial lines, at which point shunts were opened and flow increased to recirculate the blood through the oxygenator to help improve o2 delivery; first abg on bypass showed a pao2 of only 43mmhg; the oxygen source was then changed from blender to an oxygen cylinder to assure it was not a faulty blender; pao2 with using the oxygen cylinder came back at 120 mmhg followed by another pao2 of 68 shortly after; the oxygenator change out was required and there was a delay of eight minutes during the change out; there was an unknown amount of blood loss reported; the patient was then weaned from bypass and determined stable enough for the switch; the patient was weaned off bypass at 1046 and successfully back on at 1052; it was reported that the case resumed uneventfully and the patient was able to be successfully weaned completely off bypass.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the returned photo and device evaluation results and the pump record of the involved procedure.A photograph of the actual device and the actual device was provided to the manufacturing facility for review.Review of the photograph revealed some clots had formed inside the gas exchanger module.It could not be determined when these clots had formed.Visual inspection of the actual device revealed no anomalies or defects.The actual sample was tested for gas transfer performance by circulating bovine blood in the oxygenator module under the following conditions: @ v/q=1, fio2=100% and the flow rate of 5l/min.And 3l/min.No anomalies were revealed in the gas transfer performance of the actual device, with the obtained values meeting the factory specifications.The pump record of the involved procedure was reviewed: (b)(6).The circulation started at 9:57 under the circulation conditions of fio2:100% and the gas flow rate of 3.0l/min.(based on the information provided june 14, 2016, the sweep gas was reported as 2l.The indication of this value cannot be found on the pump record.) there was no numeric information on the blood flow rate.It can be read as approximately 3,5l/min.Hereafter, till the actual sample was changed out, fio2was 100%, the gas flow rate was around 3.0 - 4.0ml and the blood flow rate was approx.3.5l/min.Pao2 was determined at 10:11, 10:21 and10:34 and respectively found to be 43mmhg(sao2:73%), 120mmhg(sao2:98%) and 68mmhg(sao2:91%) it took 6 minutes to change out the actual sample from 10:46 to 10:52.After the change-out, pao2 determined at 11:02 was 458mmhg.The circulation conditions at 11:00 are fio2:100%, the gas flow rate of 3.0l.Min and the blood flow rate of 3.5ml(read from the graph).There was no difference in the values between before and after the change out of the oxygenator.The investigation results verified that the actual sample was the normal product with the normal gas transfer performance.Based on the provided information, there was no problem posed during the test performed prior to the initiation of the bypass and there was no difference in the circulation conditions before and after the change-out of the actual sample.If clot formation occurred inside the actual sample during the actual use it may have prevented the gases from being transferred properly.From the available information, the cause cannot be definitely determined.However, there is no indication that the reported event was related to a device defect or malfunction.All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.

Brand Name
CAPIOX FX 15 HOLLOW FIBER OXYGENATOR AF
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key5774753
Report Number9681834-2016-00165
Device Sequence Number507145
Product Code DTZ
UDI-Device Identifier04987350701183
UDI-Public04987350701183
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K071494
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/07/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2018
Device Catalogue Number1CX*FX15E
Device Lot Number150608
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/22/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 06/09/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date07/07/2016
Supplement Report FDA Received Date09/15/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;